Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 4, 2004Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 10:11 PM CDT for Graham County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 10:11 PM CDT (03:11 UTC)
Expired
Jul 4, 2004, 11:15 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:25 PM CDTTSTM WND GST 62Hill City, KSKHLC ASOS
Jul 4, 10:29 PM CDTHAIL 1.752 S Hill City, KS
Jul 4, 10:30 PM CDTTSTM WND DMG1 S Hill City, KS6 INCH DIAMETER TREE LIMBS DOWN
Jul 4, 10:30 PM CDTTSTM WND GST 60Hill City, KSHILL CITY ES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050311
SVRGLD
KSC065-050415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS EXTENDED
  FROM SAINT PETER TO 20 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND AROUND 1025 PM CDT...
  PENOKEE AROUND 1025 PM CDT...
  HILL CITY AROUND 1025 PM CDT...
  BOGUE AROUND 1030 PM CDT...
  NICODEMUS AROUND 1045 PM CDT...

LAT...LON 3913 10014 3913 9960 3955 9961 3955 10015

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 4, 10:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN JUL 4 2004

.UPDATE...WILL KEEP THE LIKELY POPS GOING OVERNIGHT FOR MUCH OF THE
AREA AS 00Z ETA HAS THINGS WELL IN HAND. WILL BE FOLLOWING IT FOR
WX/POP/QPF GRIDS WHILE LAMP WILL BE AND IS DOING BETTER WITH
TEMPERATURES UNDER THE RAIN COOLED AIR. WILL BE USING IT FOR 3 HOURLY
TEMPS AND MIN FORECAST. AS FOR WINDS...NOTHING DOING REAL WELL SO
WILL MAKE SOMETHING UP.

HAVE SOME CONCERN ABOUT TOMORROWS SEVERE WEATHER. I HAVE LOOKED INTO
OUR 3 WIND/DUST STORMS OF LATE AND TOMORROWS SETUP LOOKS VERY
SIMILAR. BASICALLY STRONG 850 TEMPERATURE GRADIENT AFTER 00Z WITH
RAIN COOLED AIR HELPING INCREASE THE TEMPERATURE GRADIENT. 850 WINDS
ABOUT 25-35 KTS WITH STRONG PRESSURE RISES BEHIND THE FRONTAL
PASSAGE. FSL RUC II PICKS UP THE WINDS INTO THE BREEZY/WINDY CATEGORY
WHICH NONE OF THE MOS GUIDANCE PRODUCTS HAVE. ALTHOUGH THE RECENT
RAINS WILL LIMIT THE WIDESPREAD DUST POTENTIAL IT WOULD APPEAR THAT
TOMORROWS SEVERE WEATHER WILL BE MORE OF A WIDESPREAD WIND EVENT WITH
SOME HAIL THROWN IN AS WELL. WILL ALERT MID SHIFT FORECASTER TO THIS
FOR INCLUSION INTO HWO PRODUCT. THIS MATCHES UP WELL WITH SPC DAY 2
OUTLOOK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT SUN JUL 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1018 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO.
SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A
RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE
NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT
LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A
CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER
UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT
WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND
PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN
ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO
AND THE ENTIRE TRI STATE AREA THIS EVENING.

JDK/BULLER

In the hours before

Local storm report, Jul 4, 7:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             ST. FRANCIS             39.77N 101.80W
07/04/2004  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

            SOUTH SIDE OF TOWN

&&

JOHNSON
Local storm report, Jul 4, 8:00 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 NW HAIGLER            40.05N 101.99W
07/04/2004  0.75 INCH        DUNDY              NE   PUBLIC

&&

JOHNSON
Local storm report, Jul 4, 9:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             12 N LEOTI              38.66N 101.36W
07/04/2004  0.75 INCH        WICHITA            KS   PUBLIC

&&

JOHNSON
Local storm report, Jul 4, 9:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
07/04/2004  60 MPH           KIT CARSON         CO   OFFICIAL NWS OBS

            KITR ASOS

&&

JOHNSON
Local storm report, Jul 4, 9:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     GRINNELL                39.12N 100.63W
07/04/2004  66 MPH           GOVE               KS   MESONET

&&

JOHNSON
Special weather statement, Jul 4, 10:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SUN JUL 4 2004

COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050330-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-YUMA-
907 PM MDT (1007 PM CDT) SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH NUMBER 551 ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE
PORTION OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT) HAS BEEN
ALLOWED TO EXPIRE.

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 4, 7:40 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jul 4, 8:44 PM CDTSevere Thunderstorm WarningGLDWichita46 min
Jul 4, 8:52 PM CDTSevere Thunderstorm WarningGLDLogan53 min
Jul 4, 9:43 PM CDTSevere Thunderstorm WarningGLDGove47 min
Jul 4, 10:27 PM CDTSevere Thunderstorm WarningGLDNorton48 min
Jul 4, 10:46 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jul 5, 6:20 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 5, 6:38 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.